FDA Warns of Rare Skin Disease Risk with Acetaminophen

Aimee Simone, Assistant Editor
Published Online: Tuesday, August 20, 2013
The agency issued a warning associating acetaminophen with 3 rare skin diseases based on a review of adverse event reports and cases published in medical literature.

The FDA announced on August 1, 2013, that labels of all prescription medications containing acetaminophen will be required to include a warning about the risk of rare but serious skin reactions. The agency also stated that it will work with manufacturers to place warnings on over-the-counter acetaminophen medications.

After reviewing medical literature and submissions to the FDA Adverse Event Reporting System (FAERS), the agency determined that there was a link between acetaminophen use and 3 serious skin diseases: Stevens-Johnson syndrome, toxic epidermal necrolysis, and acute generalized exanthematous pustulosis. From 1969 to 2012, a total of 107 cases of these skin diseases were reported to FAERS in patients receiving medication containing acetaminophen, resulting in 67 hospitalizations and 12 deaths. The cases were categorized as either probable or possible cases associated with acetaminophen, and most were related to single-ingredient acetaminophen products. The FDA also identified just over 2 dozen cases involving skin reactions and acetaminophen published in medical literature.

“This new information is not intended to worry consumers or health care professionals, nor is it meant to encourage them to choose other medications,” Sharon Hertz, MD, deputy director of FDA’s division of anesthesia, analgesia, and addiction, said in a statement on the agency’s website. “However, it is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious, side effects, which are potentially fatal.”

Symptoms of these diseases can include rash, blisters, and, in extreme cases, widespread damage to the surface of the skin. Stevens-Johnson syndrome and toxic epidermal necrolysis begin with flu-like symptoms and can lead to changes in skin pigmentation, blindness, damage to internal organs, and even death. Acute generalized exanthematous pustulosis is less serious and usually resolves within 2 weeks of stopping medication use.

The FDA urges anyone taking acetaminophen who develops a skin reaction to stop taking the medication immediately and seek medical attention. The agency also warns those who have experienced skin reactions when taking acetaminophen in the past not to take the drug and advises them to discuss alternate pain relievers and fever reducers with a health care professional. The agency confirms that it will continue to weigh the benefits of acetaminophen against any potential risks.

Related Articles
Latest Issues
$auto_registration$